Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 89, NWS New Orleans, LA

June 3, 2004Orleans Parish, Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 3, 2004, 3:21 PM CDT for Orleans Parish, Saint Bernard Parish, Louisiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2004, 3:21 PM CDT (20:21 UTC)
Expired
Jun 3, 2004, 4:00 PM CDT
In force
39 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Orleans Parish, LA, Saint Bernard Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

697 
WUUS54 KLIX 032021
SVRNEW
LAC071-087-032100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
320 PM CDT THU JUN 3 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORLEANS PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF EAST NEW ORLEANS
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA

* UNTIL 400 PM CDT

* AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER LAKE PONTCHARTRAIN...ABOUT 8 MILES WEST OF 
EAST NEW ORLEANS...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   EAST NEW ORLEANS AT 330 PM CDT

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3017 9012 3004 9014 2980 8948 3004 8940

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:00 PM CDT, 21 minutes earlier.

Area forecast discussion, Jun 3, 3:00 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
300 PM CDT THU JUN 03 2004

.DISCUSSION...
SCATTERED TSTMS DEVELOPING RAPIDLY THIS AFTERNOON IN THE LOW LEVEL
CONVERGENCE ZONE IN SE LA-COASTAL MS. ISOLATED TSTMS WILL BE POSSIBLE
IN THE FORM OF POSSIBLE LARGE HAIL AND DOWNBURST TYPE WINDS. S/W TROUGH
WHICH TRIGGERED THE WIDESPREAD SHOWERS AND TSTMS LATE LAST NIGHT AND EARLY
THIS MONRING HAS MOVED RAPIDLY SEWD INTO THE GULF. SATELLITE AND
RADAR AT MID-AFTERNOON DOES NOT INDICATE ANY ADDITIONAL S/W TROUGHS
COMING SEWD IN THE NW FLOW TONIGHT WHICH MIGHT BRING NIT-TIME TSTM
ACTIVITY. AS A MATTER OF FACT SOME NVA AND WARMING ALOFT MAY INHIBIT TSTM
ACTIVITY ON FRIDAY AND FRI NIGHT. HOWEVER ADDITIONAL POCKETS OF ENGERGY
OVER THE WEEKEND DTHRU MID-WEEK SHOULD BRING TSTMS ACTIVITY BACK TO
CLIMAT LEVELS OF 30 TO 40 PCT DAILY.

&&

PRELIMINARY POINT NUMBERS...
MCB 66 87 64 88 / 20 10 00 10
BTR 69 88 66 89 / 20 20 10 20
MSY 72 88 72 89 / 20 20 10 20
GPT 69 87 66 87 / 30 20 10 20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
LA AND MS COASTAL WATERS...NONE.

&&

05
(CONCLUSION OF MY CAREER)
Hazardous weather outlook, Jun 3, 11:00 AM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT THU JUN 3 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-041100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
1100 AM CDT THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THROUGH TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TODAY AND
ANOTHER LINE OF STORMS IS EXPECTED TO MOVE ACROSS THE AREA AGAIN
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG THUNDERSTORMS ARE POSSIBLE EACH DAY AFTER FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

05

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:53 AM CDTSevere Thunderstorm WarningLIXEast Feliciana22 min
Jun 3, 2:33 AM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, Livingston27 min
Jun 3, 2:58 AM CDTSevere Thunderstorm WarningLIXAscension, Iberville, Livingston, Saint Helena, Tangipahoa62 min
Jun 3, 3:21 AM CDTSpecial Marine WarningLIX114 min
Jun 3, 3:29 AM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington46 min
Jun 3, 4:11 AM CDTSevere Thunderstorm WarningLIXSaint Charles, Saint John the Baptist34 min
Jun 3, 4:17 AM CDTSevere Thunderstorm WarningLIXSaint Tammany58 min
Jun 3, 4:30 AM CDTSpecial Marine WarningLIX2 hr
Jun 3, 4:30 AM CDTSpecial Marine WarningLIX2 hr
Jun 3, 6:03 AM CDTSpecial Marine WarningLIX117 min
Jun 3, 6:42 AM CDTSpecial Marine WarningLIX2 hr
Jun 3, 3:05 PM CDTSpecial Marine WarningLIX55 min
Jun 3, 3:10 PM CDTSpecial Marine WarningLIX50 min
Jun 3, 3:50 PM CDTSpecial Marine WarningLIX85 min
Jun 3, 4:46 PM CDTSevere Thunderstorm WarningLIXPlaquemines, Saint Bernard29 min
Jun 3, 5:30 PM CDTSpecial Marine WarningLIX90 min
Jun 3, 6:23 PM CDTSevere Thunderstorm WarningLIXJefferson, Plaquemines37 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.